Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 28, NWS Amarillo, TX

May 10, 2005Armstrong County, Carson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 10, 2005, 6:51 PM CDT for Armstrong County, Carson County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 6:51 PM CDT (23:51 UTC)
Expired
May 10, 2005, 7:45 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Armstrong County, TX, Carson County, TX

The radar

The Amarillo radar (KAMA), 31 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3247 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 102352
SVRAMA
TXC011-065-110045-
/O.NEW.KAMA.SV.W.0028.050510T2351Z-050511T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
651 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF CLAUDE
  CARSON COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF PANHANDLE

* UNTIL 745 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GOODNIGHT...OR ABOUT 8 MILES SOUTHEAST OF CLAUDE...AND MOVING      
  NORTHEAST AT 25 MPH.  ANOTHER STORM WAS LOCATED ABOUT 15 MILES     
  NORTHWEST OF PANHANDLE...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GROOM...WHITE DEER AND SKELLYTOWN.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3477 10161 3477 10110 3561 10111 3562 10161

$$
1 follow-up statement
000 
WWUS54 KAMA 110015
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
710 PM CDT TUE MAY 10 2005

TXC011-065-110045-
/O.CON.KAMA.SV.W.0028.000000T0000Z-050511T0045Z/
CARSON TX-ARMSTRONG TX-
710 PM CDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR
ARMSTRONG AND CARSON COUNTIES...

AT 707 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GOODNIGHT...
OR ABOUT 9 MILES SOUTHEAST OF CLAUDE...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WASHBURN...PANTEX...PANHANDLE...WHITE DEER...SKELLYTOWN AND GROOM.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN GROOM...AND HAIL UP TO 
THREE QUARTER INCHES IN DIAMETER WAS REPORTED IN WHITE DEER WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3477 10161 3477 10110 3561 10111 3562 10161

$$

JJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:38 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 10, 3:38 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT TUE MAY 10 2005

.DISCUSSION...
CU/TCU STARTING TO GO ALONG ILL-DEFINED DRYLINE FROM JUST
SOUTHEAST OF CLARENDON TO SOUTH OF CANADIAN. PLENTY OF
INSTABILITY WILL BE FOUND EAST OF THE DRYLINE AND MID LEVEL
WINDS WILL ONLY INCREASE THROUGH THE EVENING...SO BELIEVE THE
STORMS WILL FIRE AND QUICKLY GO STRONG OR SEVERE. SEE LATEST
SWOMCD AND SWODY1 FOR DETAILS.

UPPER LOW OVER THE GREAT BASIN WILL ONLY SLOWLY MOVE NORTHEAST
UNDER A BLOCKING HIGH BUILDING THROUGH WESTERN CANADA. THE
PANHANDLES WILL REMAIN IN A SOUTHWEST FLOW ALOFT WITH SEVERAL
SHORT WAVE TROUGHS MOVING THROUGH THE FLOW ALL THE WAY THROUGH
THE END OF THE WEEK. A DRYLINE WILL MOVE BACK AND FORTH ACROSS
THE PANHANDLES THROUGH THURSDAY BEFORE A COLD FRONT MOVES INTO
THE NORTHWEST ZONES. INSTABILITY...LIFT AND MOISTURE ALL LOOK
ADEQUATE FOR THUNDERSTORMS EACH AFTERNOON AND NIGHT THROUGH THE
END OF THE WEEK.  BASICALLY FOLLOWED THE LATEST GFS MODEL ON
THE MOVEMENT OF THE FRONT.

DID NOT CHANGE ANYTHING ON THE FORECAST BEYOND SATURDAY AS IT
HANDLES THE WARMING AND DRYING TREND NICELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                57  87  54  81 /  20  20  20  40
BEAVER OK                  61  88  57  76 /  30  40  40  50
BOISE CITY OK              49  81  44  71 /  10   0   0  30
BORGER TX                  60  92  56  80 /  20  30  30  40
BOYS RANCH TX              56  90  52  77 /  10   0   0  30
CANYON TX                  57  89  54  82 /  20  10  10  40
CLARENDON TX               61  87  59  83 /  30  30  30  40
DALHART TX                 50  86  49  75 /  10   0   0  30
GUYMON OK                  58  91  55  73 /  20  20  20  30
HEREFORD TX                55  88  53  82 /  10   0   0  30
LIPSCOMB TX                63  85  59  77 /  30  40  40  50
PAMPA TX                   60  86  57  80 /  30  30  30  40
SHAMROCK TX                63  87  61  83 /  30  40  40  50
WELLINGTON TX              65  87  62  84 /  30  40  40  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

17/15
Hazardous weather outlook, May 10, 1:00 PM CDT, 5 hours 51 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAY 10 2005

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
ONE-THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES...OR GENERALLY EAST
OF A BEAVER OKLAHOMA TO CLAUDE LINE.  THE DRYLINE WILL SHARPEN NEAR
THIS LINE THIS AFTERNOON AS DRY AIR MIXES WEST OF THE DRYLINE AND
GULF MOISTURE MOVES INTO THE EASTERN PANHANDLES. DAYTIME MIXING WILL
HELP TO DESTABILIZE THE ATMOSPHERE EAST OF THE DRYLINE...WHICH WILL
HELP TO INITIATE THUNDERSTORMS LATER THIS AFTERNOON. WIND SHEAR
PROFILES WILL BE FAVORABLE FOR ISOLATED SUPERCELLS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS THE
SOUTHEASTERN TEXAS PANHANDLE.

CAUTION IS ALSO ADVISED ON AREA LAKES THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH SATURDAY GIVEN THE MOIST
AND UNSTABLE CONDITIONS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ON WEDNESDAY OVER THE CENTRAL AND EASTERN PARTS OF THE
PANHANDLE REGION. ON THURSDAY...A COLD FRONT IS EXPECTED TO PUSH
INTO THE REGION BUT THE TIMING OF THE FRONT AND HOW FAR SOUTH IT
WILL PROGRESS IS STILL UNCERTAIN.  AS A RESULT...THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE REGION THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA
PANHANDLES SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS
AFTERNOON AND TONIGHT.  ACTIVATION IS ALSO POSSIBLE EACH AFTERNOON
THROUGH SATURDAY.

JORDAN

In the hours before

Special weather statement, May 10, 4:07 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
407 PM CDT TUE MAY 10 2005

TXZ019-102145-
DONLEY TX-
407 PM CDT TUE MAY 10 2005

...STRONG THUNDERSTORM IN DONLEY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF CLARENDON AT
407 PM CDT...MOVING NORTH AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN DONLEY COUNTY...INCLUDING THE CITY OF CLARENDON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN
Local storm report, May 10, 5:15 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
515 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             5 W ALANREED            35.21N 100.82W
05/10/2005  1.75 INCH        GRAY               TX   MEDIA

            AT REST STOP ON I 40

&&

SD
Special weather statement, May 10, 5:32 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
532 PM CDT TUE MAY 10 2005

TXZ019-102330-
DONLEY TX-
532 PM CDT TUE MAY 10 2005

...STRONG THUNDERSTORM IN POTTER AND RANDALL COUNTIES...

A COUPLE OF STRONG THUNDERSTORMS WERE LOCATED ABOUT 5 MILES SOUTH OF
BUSHLAND AND ALSO ABOUT 8 MILES WEST OF HAPPY AT 530 PM CDT...MOVING
NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN POTTER AND RANDALL COUNTIES...INCLUDING THE CITIES OF
AMARILLO AND CANYON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

SCHNEIDER
Special weather statement, May 10, 5:32 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
532 PM CDT TUE MAY 10 2005

TXZ012-017-102330-
POTTER-RANDALL-
532 PM CDT TUE MAY 10 2005

...STRONG THUNDERSTORM IN POTTER AND RANDALL COUNTIES...

A COUPLE OF STRONG THUNDERSTORMS WERE LOCATED ABOUT 5 MILES SOUTH OF
BUSHLAND AND ALSO ABOUT 8 MILES WEST OF HAPPY AT 530 PM CDT...MOVING
NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN POTTER AND RANDALL COUNTIES...INCLUDING THE CITIES OF
AMARILLO AND CANYON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

SCHNEIDER
Local storm report, May 10, 5:51 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
551 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 E BUSHLAND            35.19N 102.03W
05/10/2005  1.00 INCH        POTTER             TX   MEDIA

            VIEWER CALLED IN REPORT TO LOCAL MEDIA.

&&

JJB
Special weather statement, May 10, 6:41 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT TUE MAY 10 2005

TXZ018-110045-
ARMSTRONG-
641 PM CDT TUE MAY 10 2005

...STRONG THUNDERSTORM IN ARMSTRONG COUNTY...

A STRONG THUNDERSTORM WAS LOCATED IN WESTERN ARMSTRONG COUNTY OR
BETWEEN CLAUDE AND WAYSIDE AT 640 PM CDT...MOVING NORTHEAST AT 25
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ARMSTRONG...INCLUDING THE TOWN OF CLAUDE...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:04 PM CDTSevere Thunderstorm WarningAMAGray56 min
May 10, 5:39 PM CDTSevere Thunderstorm WarningAMAPotter, Randall66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.